If a friend or loved one were having an overdose, would you be able to tell? Would you know how to help? Learn more on this page. It could help you save someone’s life.
If you have it, give the person Narcan — a medicine that can stop an overdose from opioids. It will help wake them up and keep them breathing.
If you have injectable Narcan (a shot):
Give the person the shot (1cc/ml) in a large muscle, like their upper arm or upper leg.
You can get Narcan at the pharmacy. Call first to be sure they carry it — if they don’t, ask them to stock it. People who use opioids can carry Narcan the same way people with allergies carry an EpiPen. Narcan is not addictive.
Narcan only works with opioids. It won’t help with overdoses from other drugs like benzodiazepines (Xanax, Klonopin, Valium), methamphetamines (speed, crystal meth), cocaine, bath salts, or alcohol.
Source: Prescribe to Prevent
Click here for more infographics on overdose prevention.
If you’re still using opioids, you need to focus on quitting. It’s so important. But in the meantime, do everything you can to keep yourself safe and avoid an overdose.
- Don’t use alone (because no one can help you if something goes wrong).
- Don’t mix drugs like benzos, alcohol, and opioids like heroin.
- Tell your friends and family what to do if you have an overdose.
- Always have Narcan with you.